A 48-year-old woman presents for evaluation of an asymptomatic rash on her thigh, which was noted approximately 4 weeks prior and is rapidly expanding. She was prescribed oral diclofenac for arthritis — which she takes daily — 6 weeks prior to onset, but is otherwise healthy and denies a history of systemic disease. Examination reveals a well-defined, erythematous annular plaque on her thigh. Similar but smaller lesions are noted on her abdomen.
Submit your diagnosis to see full explanation.
Erythema figuratum was originally described in 1881 as a persistent, recurrent lesion with a scaly crust. Some 3 decades later, Jean Darier renamed erythema figuratum erythema annular centrifugum (EAC), a broader term that is more commonly used today.1 Although the pathogenesis of EAC is relatively unknown, the condition is thought to be a hypersensitivity reaction of the skin triggered by an underlying disorder or drug.2 Associated disorders include HIV, autoimmune hepatitis, leukemia, lupus erythematous, sarcoidosis, and tuberculosis.1,2 Drugs linked to this condition include antimalarial agents, estrogen, and penicillin. EAC can present throughout any stage of life but tends to peak during the fifth decade.1
The condition is categorized into superficial and deep variants. The deep form clinically manifests as annular areas of palpable erythema with central clearing and an absence of surface changes.3 The superficial variant manifests in a similar fashion, but a characteristic delicate trailing scale behind the advancing edge of erythema.3 The lesions classically present on the thighs, buttocks, or trunk and rarely involve the hands, soles of the feet, mucous membranes, or scalp.1 EAC rings typically extend 1 mm to 3 mm per day. The growth and migration of the lesion may not always be uniform, as there is the potential for the ring to break and form polycystic lesions or arcs. Although usually asymptomatic, the superficial form is commonly associated with pruritus.
If an underlying condition is detected, appropriate treatment leads to resolution. Idiopathic EAC may spontaneously resolve in a few weeks or months. Topical and/or systemic corticosteroids may induce clearance, although response is variable.4 Alternative agents including erythromycin, metronidazole, etanercept, and topical tacrolimus may also be effective.2,4 EAC may heal with residual post-inflammatory hyperpigmentation or purpura but not scarring.1 EAC has been associated with nonsteroidal anti-inflammatory agents,5 and this patient experienced complete clearance when the diclofenac was discontinued.
1. Robbins K. Erythematous Scaling Lesions. The Clinical Advisor: For Nurse Practitioners. 2012; 15(8): 61-64.
2. McDaniel B, Cook C. Erythema Annulare Centrifugum StatPearls [Internet]. Treasure Island FL: StatPearls Publishing; 2018 Jan-2018 Oct 27.
3. Elder D, Elenitsas R, Rubin A, et al. Atlas and Synopsis of Lever’s Histopathology of the Skin: Third Edition. Philadelphia PA: Lippincott Williams & Wilkins. 2013: pp 211-212.
4.Chuang F, Lin S, Wu W. Erythromycin as a safe and effective treatment option for
erythema annulare centrifugum. Indian J Dermatol. 2015;60(5):519.
5.Meena D, Chauhan P, Hazarika N, Kansal NK, Gupta A. Aceclofenac-induced erythema annulare centrifugum. Indian J Dermatol. 2018;63(1):70-72.